Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS La Crosse, WI

March 28, 2020Crawford County, Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Mar 28, 2020, 7:29 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2020, 7:29 PM CDT (00:29 UTC)
Expired
Mar 28, 2020, 8:15 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 90 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:56 PM CDTHAIL 0.5Patch Grove, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS53 KARX 290029
SVRARX
WIC023-043-290115-
/O.NEW.KARX.SV.W.0002.200329T0029Z-200329T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
729 PM CDT Sat Mar 28 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Grant County in southwestern Wisconsin...
  Southern Crawford County in southwestern Wisconsin...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near McGregor, or
  near Prairie Du Chien, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Boscobel around 805 PM CDT.

Other locations impacted by this severe thunderstorm include Highway
61 And County T, Plugtown, Harris Ridge, Highways 60 And 61, County
Roads K And T, Limery Ridge and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

&&

LAT...LON 4290 9114 4293 9114 4294 9115 4296 9114
      4298 9116 4307 9118 4311 9117 4327 9067
      4317 9067 4317 9065 4300 9061 4290 9113
TIME...MOT...LOC 0028Z 244DEG 38KT 4298 9119 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JAM
3 follow-up statements
431 
WWUS53 KARX 290050
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
750 PM CDT Sat Mar 28 2020

WIC023-043-290115-
/O.CON.KARX.SV.W.0002.000000T0000Z-200329T0115Z/
Grant WI-Crawford WI-
750 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN GRANT AND SOUTHERN CRAWFORD COUNTIES...

At 749 PM CDT, a severe thunderstorm was located 11 miles east of
Prairie Du Chien, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Boscobel around 805 PM CDT.

Other locations impacted by this severe thunderstorm include Wauzeka,
Wyalusing State Park, Highway 61 And County T, Werley, Plugtown,
Steuben and Harris Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4296 9105 4294 9111 4305 9116 4313 9110
      4327 9067 4317 9067 4317 9065 4304 9062
      4297 9100
TIME...MOT...LOC 0049Z 239DEG 37KT 4309 9092 

HAIL...1.00IN
WIND...60MPH
 
$$

JAM
765 
WWUS53 KARX 290103
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
803 PM CDT Sat Mar 28 2020

WIC023-043-290115-
/O.CON.KARX.SV.W.0002.000000T0000Z-200329T0115Z/
Grant WI-Crawford WI-
803 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN GRANT AND SOUTHEASTERN CRAWFORD COUNTIES...

At 802 PM CDT, a severe thunderstorm was located near Boscobel, or 16
miles east of Prairie Du Chien, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Boscobel around 815 PM CDT.

Other locations impacted by this severe thunderstorm include Wauzeka,
Highway 61 And County T, Werley, Plugtown, Steuben, Harris Ridge and
Highways 60 And 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4297 9104 4307 9100 4317 9097 4327 9067
      4317 9067 4317 9065 4304 9062 4297 9100
TIME...MOT...LOC 0102Z 239DEG 28KT 4314 9083 

HAIL...1.00IN
WIND...60MPH
 
$$

JAM
205 
WWUS53 KARX 290110
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
810 PM CDT Sat Mar 28 2020

WIC023-043-290119-
/O.EXP.KARX.SV.W.0002.000000T0000Z-200329T0115Z/
Grant WI-Crawford WI-
810 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT AND
SOUTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 815 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4297 9104 4307 9100 4317 9097 4327 9067
      4317 9067 4317 9065 4304 9062 4297 9100
TIME...MOT...LOC 0109Z 244DEG 38KT 4314 9083 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:02 PM CDT, 27 minutes earlier.

Area forecast discussion, Mar 28, 7:02 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
702 PM CDT Sat Mar 28 2020

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Mar 28 2020

At 2 PM, a rapidly strengthening surface low was just moving into
southwest Iowa. The warm front was located over southern Iowa.
Temperatures were in the 40s north of this front and in the 60s
and 70s south of this front.

The models continue to show that this low will move northeast this
afternoon and tonight. It continues to look like there will be a
potential in the HRRR and RAP that the warm sector could get into
the southern portions of Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin. Surface based CAPES
may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km
shear is 40 knots. Due to this, there is still a potential of
isolated tornadoes and damaging winds. These storms will move at
50 to 60 mph.

Further to the north, the elevated CAPES will climb up to
1000 J/kg up to Interstate 90. With the shear over 40 knots, some
of the storms could become supercells. With a straight-line
hodograph, there could be right and left supercells. The main
threat will be hail. The largest hail will likely range from 1 to
1.5 inches.

From tonight into Sunday, a deformation band of rain will move
east across the area. Additional rain will range from 0.25 to 0.75
inches. Northwest winds will gust into the 30 to 40 mph from late
Sunday morning into the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Mar 28 2020

On Sunday evening, the deformation band of precipitation will move
quickly east out of the area. Before it exits the area, the rain
may mix with some light snow north of Interstate 94. As the
pressure gradient relaxes during the late evening and overnight,
the sustained wind and wind gusts will gradually diminish.

As we head into the April, a shortwave trough and cold front will
move out of the Northern Plains and through the Upper Mississippi
River Valley. The models continue to struggle on the timing of
when this colder air will move into the region. As a result, just
stayed with the NBM. In the wake of this front, high temperatures
will range from the mid- 30s to mid-40s, and low temperatures
will be mainly in the 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 702 PM CDT Sat Mar 28 2020

LIFR conditions are expected tonight into tomorrow morning at KRST,
with MVFR to IFR conditions at KLSE.

A narrow line of showers with occasional thunder are moving through
KRST this evening. These should continue to move northeast over the
next 1-2 hours, reaching KLSE by around 01Z to 02Z. The line is
expected to quickly move northeast, exiting both TAF sites by
03Z. Some small hail may be possible in stronger storms within
this line. Scattered to isolated showers will be found following
this line as the dry slot of approaching low pressure wraps into
the area, but low ceilings are expected to continue at KRST and
KLSE. Will have to watch for patchy fog development as well
overnight, but confidence is lower in this occurring. There will
be a small window of a few hours later tonight that KLSE might be
able to break out of the lower IFR/MVFR ceilings, but several
models keep this to the southeast of KLSE and will opt to keep low
clouds in the TAF for now. Shower activity will pick up again
late tonight into Sunday morning as rain wraps around the back
side of low pressure moving east across the area. Gusty east winds
this evening will decrease tonight, then turn around to the
northwest and increase again Sunday morning on the back side of
the low pressure system. Gusts of 30 to 35 knots are possible
tomorrow, especially at KRST.

&&

.HYDROLOGY...
Issued at 215 PM CDT Sat Mar 28 2020

Rainfall totals will range from 0.25 to 0.75 inch across the area
through tonight. This is about a quarter inch than the previous
forecast. This was done due to the speed of the showers and storms
late this afternoon and evening and the dry slot which will be
moving into the area tonight.

This rain will result in rises on area rivers. Those on the Black
and Kickapoo rivers may approach minor flood stage early next
week. Meanwhile, those along the Mississippi River may see minor
flooding during the latter half of next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Lee
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 5:47 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
547 AM CDT Sat Mar 28 2020

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to isolated severe storms early this afternoon into this evening.
The main threat will be hail.

25 to 35 mph wind gusts out of the east are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ061-291100-
Fayette-Clayton-Grant-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to severe storms early this afternoon into this evening. The main
threat will be hail, but damaging winds and isolated tornadoes
cannot be ruled out. The tornado and damaging wind threat will be
from around 5 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Mar 28, 5:54 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 SSW SPARTA            43.88N 90.83W
03/28/2020  E0.25 INCH       MONROE             WI   PUBLIC

            REPORTED FROM LEON AREA.

&&
Local storm report, Mar 28, 6:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FUNNEL CLOUD     2 S OELWEIN             42.65N 91.91W
03/28/2020                   FAYETTE            IA   TRAINED SPOTTER

            FUNNEL CLOUD RAPIDLY DEVELOPING. POSSIBLE
            DEBRIS BUT UNSURE.

&&

LAWRENCE
Local storm report, Mar 28, 6:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     1 W OELWEIN             42.68N 91.94W
03/28/2020                   FAYETTE            IA   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN RED GATE PARK AREA.
            PROBABLE TORNADO BASED ON SPOTTER REPORTS.

&&

LAWRENCE
Local storm report, Mar 28, 6:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             WADENA                  42.84N 91.66W
03/28/2020  E0.50 INCH       FAYETTE            IA   TRAINED SPOTTER

&&
Local storm report, Mar 28, 7:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 N FARMERSBURG         42.99N 91.37W
03/28/2020  E0.25 INCH       CLAYTON            IA   PUBLIC

&&
Local storm report, Mar 28, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             MONONA                  43.05N 91.39W
03/28/2020  U0.75 INCH       CLAYTON            IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:40 PM CDTSevere Thunderstorm WarningARXGrant22 min
Mar 29, 9:42 AM CDTRiver Flood WarningARXJuneau4 days
Mar 29, 10:02 AM CDTRiver Flood WarningARXBuffalo17 days
Mar 29, 10:02 AM CDTRiver Flood WarningARXCrawford, Grant20 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.